Hail, Wood
- When
- August 26, 4:25 PM CST
- Where
- Wood County, Marshfield
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.917, -88.617
Thunderstorms moved across Wisconsin in unstable air ahead of a cold front. ) was injured after he was struck by lightning while standing in the open doorway of his garage watching thunderstorms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms moved across Wisconsin in unstable air ahead of a cold front. The storms produced golf ball size hail in Marshfield (Wood co.), destroyed an old farm building and tore the roof from another farm building near Ogdensburg (Waupaca co.), and downed numerous trees and power lines across central and east-central Wisconsin.A man in Menasha (Winnebago co.) was injured after he was struck by lightning while standing in the open doorway of his garage watching thunderstorms. The man was thrown to the back of the garage and woke up lying on his back and disoriented. He was treated at a hospital and discharged later on the morning of the 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 26, 2:00 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 300 PM CDT THU AUG 26 2004 .SHORT TERM...TNGT AND FRI. CONVECTIVE POTENTIAL STARTING TO BECOME A BIT CLEARER. 18Z GRB RAOB CONFIRMED THAT VERY WARM TEMPS ARND 900 MB HAD SPREAD EWD ACRS THE FCST AREA DURING THE MORNING. THAT WAS PROVIDING A STG CAP AND INHIBITING CONVECTION. THAT CAPPING WAS LIKELY WEAKEST ACRS THE FAR NW PART OF THE FCST AREA...SO EXPECT THAT AREA WL BE AT GREATEST RISK OF TSTMS LATE THIS AFTN...WITH THE RISK SPREADING SEWD DURING THE EVENING. SOME FORCING TO BREAK THE CAP WAS OCCURRING OVER ERN MN/WRN WI WHERE WK SFC BOUNDARY WAS PROVIDING SOME CONVERGENCE. CU ALSO STARTING TO DEVELOP ACRS NE IA...BUT 18Z DVN SOUNDING ALSO HAD A STG CAP AND SUGGESTED THAT WE WL NEED ADDITIONAL LARGE-SCALE FORCING TO HELP GET THINGS GOING. THE 18Z RUC SUGGESTED THAT IT WOULD TAKE UNTIL WELL INTO THE EVENING WHEN THE NOSE OF UPR LEVEL JET PROPOGATES INTO THE RGN FOR CONVECTION TO REALLY BLOSSOM ACRS THE AREA. THAT LOOKED QUESTIONABLE...HOWEVER...GIVEN THE LOOK OF THE STLT IMAGERY BACK TO THE WEST. STILL THINK BEST BET WAS THAT STORMS WL DEVELOP BTWEN 21Z-23Z W OF THE AREA AND THEN MOVE EWD. THAT WOULD BRING THE GREATEST RISK ACRS THE AREA DURING THE EVENING HOURS. NOT SURE WHAT THE COVERAGE OF THE STORMS WOULD BE LIKE...SO BACKED THE POPS ACRS THE SE PART OF THE FCST AREA DOWN TO CHC CATEGORY. STUCK WITH LIKELY POPS ACRS THE REST OF THE AREA. SINCE THE FRONT WL BE SLOWER TO EXIT THE AREA FRI...ADDED CHC POPS ACRS THE SE 1/2 OF THE AREA. WARM START TO THE DAY COULD ALLOW TEMPS TO WARM ABV GUID...BUT THINK THERE WL BE QUITE A FEW CLOUDS ARND WITH THE BAROCLINIC ZONE ACRS THE AREA...SO STUCK CLOSE TO PREV FCST. .LONG TERM...FRI NGT THRU NEXT THU. MAIN FCST CHALLENGE WL BE ON TEMPS AS NE WI TO GO MAINLY INTO A DRY PATN STARTING FROM SAT ONWARD. CDFNT EXPECTED TO BE DEPARTING THE SE CORNER OF THE FCST AREA FRI EVENING (CLOSER TO ETA/NGM TIMING). PREFER TO LEAVE EVENING CHC POP WORDING ACROSS CNTRL/E-CNTRL WI DUE TO THE FACT THAT THIS FNT MAY BE SLOW TO CLR AND WE ARE STILL IN FAVORABLE RIGHT ENTRANCE RGN OF THE UPR JET. WL USE THE MET GUID FOR MIN TEMPS WHICH IS A COMPROMISE SOLN. A MUCH COOLER AND DRIER DAY ON TAP FOR SAT AS CANADIAN HI PRES BUILDS INTO THE RGN. 8H TEMPS ONLY AROUND +6C...THUS EXPECT A GOOD DEAL OF DIURNAL CU TO DVLP. THIS SHOULD TRANSLATE TO KEEPING TEMPS ONLY IN THE 60S. WEAK HI PRES SITUATED OVR NE WI SAT NGT LEADING TO DIMINISHING WNDS. A COOL NGT IN STORE WITH TEMPS DEPENDENT ON HOW MUCH CLD CVR REMAINS. PLAN ON LOWERING EXPECTED MIN TEMPS A GOOD 5 DEGS BASED ON SOME BREAKS IN THE CLDS. HI PRES THEN SHIFTS EWD ON SUNDAY ALLOWING RETURN FLOW TO GRADUALLY DVLP. WL BE WATCHING A FNTL BNDRY DROP INTO THE UPR MIDWEST SUNDAY AFTERNOON BUT NO AFFECT ON OUR WEATHER DURING THE DAY. TEMPS SHOULD BE ABLE TO WARM A FEW DEGS BUT STILL BE BLO NORMAL. HEADED INTO THE EXTENDED...ZNL FLOW AT THE START OF NXT WEEK TO AMPLIFY AS STG UPR TROF DIGS INTO THE WEST COAST. MEAN FLOW TO THEN BE MORE SW ACROSS MOST OF THE COUNTRY WITH THE JET REMAINING TO OUR NORTH AND WEST. THIS PATN SHOULD KEEP THE MAJORITY OF WEATHER MAKERS ACROSS THE PLAINS NEWD INTO CANADA LEAVING A RELATIVELY DRY WEEK AHD. TEMPS EXPECTED TO BE AT OR ABV NORMAL. IF THERE IS AN EXCEPTION TO THE DRY EXTENDED...IT WOULD BE SUN NGT INTO MON AS A FNTL BNDRY ATTEMPTS TO DROP SOUTH THRU THE STATE. BETTER DYNAMICS REMAIN TO OUR NORTH AND NOT MUCH MSTR FOR THE BNDRY TO USE. NEVERTHELESS...WL INCLUDE A SLGT CHC POP FOR NRN WI. WL LEAVE THE REST OF THE FCST AREA DRY WITH HI PRES IN PLACE TO OUR SOUTH. THE BNDRY PROGGED TO WEAKEN/DISSIPATE MON NGT LEAVING HI PRES IN CONTROL FOR TUE. AS THE UPR TROF HITS THE WEST COAST NXT WED ALLOWING HGTS TO BUILD OVR THE ERN U.S. NOT SURE WHERE GFS GETS ITS MINOR QPF AS ATM TO BECOME INCREASINGLY CAPPED. WL LEAVE FCST DRY WITH TEMPS RISING ABV NORMAL. NE WI FIRMLY LOCKED IN SW FLOW BY NXT THU. CONTINUED PUSH OF WARM AIR SHOULD KEEP ATM CAPPED WITH NO FOCUS FOR ANY PCPN. TEMPS TO BE ABV NORMAL WITH 80S PSBL OVR CNTRL WI. .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SKOWRONSKI/KALLAS WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT THU AUG 26 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 330 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT AND FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TONIGHT. THE RISK IS OF LARGE HAIL AND DAMAGING WINDS. IT WILL BEGIN IN NORTH-CENTRAL WISCONSIN DURING THE EARLY EVENING HOURS... AND THEN SPREAD EAST AND SOUTHEAST AND REACH THE LAKESHORE BY LATE EVENING. SEVERE STORMS ARE EXPECTED TO DEVELOP OVER MINNESOTA AND IOWA DURING THE LATE AFTERNOON AS A COLD FRONT AND STRONG UPPER LEVEL JET STREAM NEAR THE REGION. THE STORMS ARE EXPECTED TRACK EAST ACROSS THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH NEXT THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SKOWRONSKI/KALLAS WWW.CRH.NOAA.GOV/GRB
The Marquette radar (KMQT), 107 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
9 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419450, 5419447, 5419451, 5419452, 5419453, 5419449, 5419448, 5419456, 5419454, 5419446, 5419455.